New Mexico, 2016

Flash Flooding and Hail in New Mexico, November 4, 2016

November 4, 2016 · NWS EPZ · 10 events in 3 counties and zones

A broad area of high pressure was located through the central part of the country with easterly winds tapping low level moisture from the Gulf of Mexico. Upper level moisture was tapped from an upper low moving out of the Baja region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A broad area of high pressure was located through the central part of the country with easterly winds tapping low level moisture from the Gulf of Mexico. Upper level moisture was tapped from an upper low moving out of the Baja region. These two features combined to create unusually high amounts of moisture in the atmosphere for early November and resulted in some localized rainfall amounts over 4 inches in Grant County which resulted in flash flooding. A few severe storms were also able to develop in the afternoon and evening which produced hail up to 2 inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Nov 3, 3:32 PM MST, 10 hours 28 minutes earlier.

Area forecast discussion, Nov 3, 3:32 PM MST, 10 hours 28 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
432 PM MDT Thu Nov 3 2016

.SYNOPSIS...
Gusty east to southeast winds will continue for southern New
Mexico and west Texas today through Friday morning...while upper
level low pressure slowly approaches the region from the southwest.
This will result in a very active weather pattern for the
borderlandtonight through Saturday...with the potential for
damaging high winds...large hail...heavy rainfall and flash
flooding at a few locations. Highs will remain a few degrees above
normal through the start of next week...before falling near normal
thereafter...as another cold front moves through Monday night. The
front may return slight chances for showers and storms by the
middle of next week.

&&

.DISCUSSION...
Latest satellite imagery depicts return to a rex blocking pattern
across the western states...with vigorous cut off low now centered
over southern Arizona and northern Mexico. Circulation around the
eastern periphery of this feature...is drawing a healthy plume of
sub tropical moisture the region...with weak embedded impulses
noted moving up the stream over northern Mexico. Southerly flow
continues in the mid levels...with strong east-southeast low level flow
noted across the region. At the surface...gusty east to northeast
winds continue over New Mexico and west Texas. This implies a
veering wind profile with height...which will set the stage for
severe weather across the borderland later tonight through Saturday
evening.

One mitigating factor for widespread storm development at at this
time...is the stabilizing effect the advection of widespread cld
cover has convective initiation. Stratus and SC is noted west to
the Az border and beyond and has shown little sign of dissipation
under Nov peak heating.

The cut off low will slowly migrate north northeast over central
and east ern Az through Friday night...under subtle influence from
another trough approaching the west coast this weekend. The low
will lift northeast and weaken as an open wave over the four
corners Saturday night...moving east into the western high plains
Sunday and Monday. Meanwhile...the west coast trough mentioned
above...will move through the northern states early next week.
This trough will end up redeveloping our low-severe weather maker
and allow it retrograde southwest to the western plains mid week.
Its approach will send another shot of cool air our way Monday
night...with highs falling near normal through mid week.

POTENTIAL SEVERE WEATHER IMPACTS TONIGHT:

FLOODING OVER NEW MEXICO BOOTHEEL FROM TRAINING STORMS. DAMAGING
THUNDERSTORM WINDS AND HAIL IN THIS AREA. An embedded impulse will
move northward over southern New Mexico early this evening.
Despite 0-6 bulk shears of 50-60 kts...LI's of -5 to -6 and PW's
around 0.75" across southern NM/w TX...stabilized ll airmass over
most areas except the Bootheel...should mitigate development of
widespread convecton reaching severe limits. In that
area...training of supercells will lead to the heavier rain
amounts expected. Supercells will be of the HP variety.
Excelletspeed and directional shear under with good curvature
vorticity favors the potential storm rotation.

POTENTIAL WORST CASE SEVERE WEATHER IMPACTS FRIDAY:
HAIL TO 2 INCHES IN DIAMETER. DAMAGING WIND GUSTS TO 60 MPH OR
MORE.  FLASH FLOODING. SUPERCELLS SUPPORTIVE OF STRONG TORNADOES.
BEST THREAT FOR MOST WIDESPREAD SEVERE WEATHER NOON THROUGH 8 PM.
Afternoon heating will allow the western edge of stable ll
airmass to retreat eastward...with most high res 12Z solutions
placing dryline generally along Rio Grande valley Friday midday.
Given very high 0-6 km wind shears to 60 kts to continue...with
good directional shear...LI's to -8 and MU capes to 1800 over the
area...environment continues to spt strong storms. Convection
should focus over the Rio Grande area initially. Activity will
slowly migrate east into the Tularosa basin into early Friday
evening. PW'S will range from 0.5" northwest Grant county...to
over 1.00" over Dona Ana and El Paso counties.

SEVERE WEATHER IMPACTS FRIDAY NIGHT:
LARGE HAIL. DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...LONGER REACH
FOR DAMAGING STORM OUTFLOWS. SUPERCELLS SUPPORTIVE OF TORNADOES.
FOCUS FOR SEVERE STORMS STARTS TO SHIFT EAST INTO TULAROSA BASIN.
Despite 0-6 km bulk shears falling to 25-40 kts and LI's
stabilizing to -2...lifting low sends a weak impulse over the
region between 03 and 07Z.

SEVERE WEATHER IMPACTS SATURDAY:
LARGE HAIL. FLASH FLOODING. DAMAGING DOWNBURST WINDS. FOCUS IS
GENERALLY EAST OF THE RIO GRANDE. LI's climb to -6 to -8...total
totals approach 60. 0-6 km shears drop to below 20 kts...as upper
low center moves into the 4 corners. However upper trough hangs
back over Arizona. This will place us in favorable position for
passage of additional weak disturbances aloft.

SEVERE WEATHER IMPACTS SATURDAY NIGHT:
ISOLATED STORMS EAST OF RIO GRANDE. LARGE HAIL.  DOWNBURST WINDS
THREAT.

Passage of upper level trough is expected Sunday
afternoon...providing a continued threat of at least isolated
afternoon storms further east of the Rio Grande at that time

Conditions improve early next week as relatively drier air moves
in from the north...however an approaching upper level low from
the northeast will provide us with the potential for showers mid
and later next week.

&&

.AVIATION...Valid 04/00Z-05/00Z...
P6SM SCT-BKN030-050 BKN080-100 through period with SCT to NMRS SHRA
and TSRAGR BKN020-040 expected with wind gusts over 50kts possible.
Winds through period will be SE to NE 10-20kts but stronger on
western mountain slopes.

&&

.FIRE WEATHER...
A cutoff low is currently over the Arizona/Mexico border area and
will be moving slowly NNE over the next couple of days. This system
will tap mid and upper level moisture from the S-SW and low level
moisture from the southeast with temperatures near to slightly below
normal. East to southeast winds will continue at 10 to 25 mph by
through Friday with some stronger winds on western mountain slopes
and west of divide. Scattered to numerous showers and thunderstorms
are expected tonight through Saturday with some severe storms with
large hail and gusty winds. As this storm system exits late
Saturday, warmer and drier conditions are expected for early next
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 58  75  56  74 /  60  70  70  20
Sierra Blanca           55  70  54  72 /  60  60  50  40
Las Cruces              56  71  53  71 /  70  80  70  20
Alamogordo              55  73  53  73 /  60  70  80  20
Cloudcroft              37  54  39  55 /  80  80  80  40
Truth or Consequences   53  70  49  67 /  80  80  70  20
Silver City             51  66  48  65 /  80  70  30   0
Deming                  55  71  49  72 /  70  80  30  10
Lordsburg               53  70  44  71 /  70  50  20   0
West El Paso Metro      61  72  60  73 /  60  70  70  20
Dell City               51  70  49  73 /  70  60  70  40
Fort Hancock            56  76  57  77 /  60  60  50  20
Loma Linda              55  67  56  68 /  60  70  70  20
Fabens                  56  73  54  73 /  60  70  70  20
Santa Teresa            57  73  57  73 /  60  80  70  20
White Sands HQ          58  72  59  72 /  70  80  80  20
Jornada Range           53  72  51  71 /  70  80  80  20
Hatch                   57  70  54  71 /  70  80  70  20
Columbus                58  73  52  73 /  70  60  30  10
Orogrande               56  72  58  72 /  60  70  80  20
Mayhill                 43  60  45  62 /  80  80  80  50
Mescalero               41  61  43  63 /  70  80  80  40
Timberon                41  59  43  60 /  80  70  80  40
Winston                 41  61  42  63 /  80  80  50  10
Hillsboro               49  69  47  68 /  80  80  50  20
Spaceport               53  69  52  69 /  80  80  80  20
Lake Roberts            39  65  38  65 /  80  80  30  10
Hurley                  49  68  43  68 /  80  70  30   0
Cliff                   43  72  39  71 /  80  70  30   0
Mule Creek              40  71  33  68 /  80  60  20   0
Faywood                 51  70  47  68 /  80  80  30  10
Animas                  50  70  42  73 /  70  40  20   0
Hachita                 51  76  44  73 /  70  50  20   0
Antelope Wells          51  67  44  74 /  60  40  20   0
Cloverdale              50  77  45  72 /  50  40  20   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 9 PM MDT this evening for NMZ411.

TX...Wind Advisory until 9 PM MDT this evening for TXZ418-420.

&&

99/22/26
Hazardous weather outlook, Nov 3, 3:40 AM MST, 22 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
440 AM MDT WED NOV 3 2016

NMZ401>417-TXZ418>424-041230-
UPPER GILA RIVER VALLEY-SOUTHERN GILA
HIGHLANDS/BLACK RANGE-SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-EASTERN BLACK
RANGE FOOTHILLS-SIERRA COUNTY LAKES-NORTHERN DONA ANA COUNTY-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-CENTRAL TULAROSA BASIN-
SOUTHERN TULAROSA BASIN-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500
FEET-SACRAMENTO MOUNTAINS ABOVE 7500 FEET-EAST SLOPES SACRAMENTO
MOUNTAINS BELOW 7500 FEET-OTERO MESA-WESTERN EL PASO COUNTY-
EASTERN/CENTRAL EL PASO COUNTY-NORTHERN HUDSPETH HIGHLANDS/HUECO
MOUNTAINS-SALT BASIN-SOUTHERN HUDSPETH HIGHLANDS-RIO GRANDE VALLEY
OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-RIO GRANDE VALLEY OF
EASTERN HUDSPETH COUNTY-
440 AM MDT WED NOV 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. A FEW STORMS MAY
PRODUCE HAIL WITH DIAMETERS GREATER THAN AN INCH AND DAMAGING WIND
GUSTS GREATER THAN 60 MPH. A STRONG TORNADO IS ALSO POSSIBLE.
GREATEST STORM THREATS WILL BE FROM LATE AFTERNOON THROUGH TONIGHT.

LOCALLY HEAVY RAINFALLS ALSO POSSIBLE WITH RAINFALL AMOUNTS
EXCEEDING 2 INCHES OVER ISOLATED LOCATIONS. THUS FLASH FLOODING MAY
OCCUR...MAINLY FROM LATE AFTERNOON THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY: SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. A FEW
STORMS MAY PRODUCE HAIL WITH DIAMETERS GREATER THAN AN INCH AND
DAMAGING WIND GUSTS GREATER THAN 60 MPH. A STRONG TORNADO IS ALSO
POSSIBLE.

LOCALLY HEAVY RAINFALLS ALSO POSSIBLE WITH RAINFALL AMOUNTS
EXCEEDING 2 INCHES OVER ISOLATED LOCATIONS. THUS FLASH FLOODING
MAY OCCUR.

SATURDAY: ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WITH MOST
ACTIVITY OCCURRING EAST OF THE RIO GRANDE. SEVERAL STORMS MAY
PRODUCE HAIL UP TO AN INCH IN DIAMETER AND WIND GUSTS TO 60 MPH
ALONG WITH BRIEF HEAVY RAINS.

SUNDAY AND MONDAY: NO SIGNIFICANT WEATHER WILL OCCUR.

TUESDAY AND WEDNESDAY: A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS
MAINLY AROUND MOUNTAIN AREAS. RAINFALL AMOUNTS GENERALLY
LIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON THROUGH SATURDAY
TO REPORT LARGE HAIL...WIND DAMAGE AND HEAVY RAINFALLS
WITH FLASH FLOODING.

ROGASH

In the hours before

Special weather statement, Nov 3, 10:17 PM MST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1117 PM MDT THU NOV 3 2016

NMZ402-407>409-040600-
SIERRA COUNTY LAKES NM-EASTERN BLACK RANGE FOOTHILLS NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-
1117 PM MDT THU NOV 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LUNA AND
SOUTHWESTERN SIERRA COUNTIES UNTIL MIDNIGHT MDT...

AT 1116 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF NUTT...MOVING NORTH AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NUTT...
LAKE VALLEY AND MOTORISTS ON HIGHWAY 27 BETWEEN HILLSBORO AND NUTT.

LAT...LON 3258 10742 3256 10760 3290 10766 3291 10739
TIME...MOT...LOC 0516Z 180DEG 22KT 3246 10753

TSB
Special weather statement, Nov 3, 11:30 PM MST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1230 AM MDT FRI NOV 4 2016

NMZ402-408-409-040715-
SIERRA COUNTY LAKES NM-EASTERN BLACK RANGE FOOTHILLS NM-
SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-
1230 AM MDT FRI NOV 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIERRA COUNTY UNTIL
115 AM MDT...

AT 1230 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES WEST OF TRUTH OR CONSEQUENCES...MOVING NORTHEAST AT 40 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CABALLO...CUCHILLO...TRUTH OR CONSEQUENCES...SAN MIGUEL...PALOMAS...
CITY OF ELEPHANT BUTTE...LOWER PALOMAS CANYON...LAS PLACITAS...LOST
CANYON...ROCK CANYON...ELEPHANT BUTTE LAKE...ALAMOSA CANYON...HOT
SPRINGS LANDING...UPPER PALOMAS CANYON...LOWER ANIMAS CREEK...NORTH
MONTICELLO POINT...SOUTH MONTICELLO CAMPGROUND...LAKESHORE
HIGHLANDS...ASH CANYON AND WILLIAMSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3294 10733 3311 10764 3348 10737 3322 10699
TIME...MOT...LOC 0630Z 218DEG 33KT 3313 10733

MLP
Special weather statement, Nov 4, 1:55 AM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
255 AM MDT FRI NOV 4 2016

NMZ407-409-410-040945-
SIERRA COUNTY LAKES NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
NORTHERN DONA ANA COUNTY NM-
255 AM MDT FRI NOV 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LUNA...SOUTH CENTRAL
SIERRA AND NORTHWESTERN DONA ANA COUNTIES UNTIL 345 AM MDT...

AT 253 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF NUTT...MOVING NORTH AT 30 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HATCH...ARREY...GARFIELD...DERRY...SALEM...UVAS VALLEY AND CABALLO
LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3243 10727 3248 10739 3296 10741 3291 10699
TIME...MOT...LOC 0853Z 195DEG 35KT 3250 10731

MLP

The radar

The El Paso radar (KEPZ), 167 km away, was scanning. The volume nearest the first event began at 09:01 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Grant

When
November 4, 2:00 AM MST to 5:00 AM MST
Where
Grant County, 0.68 mi SSW of Vanadium
Reported by
Trained Spotter
Coordinates
32.761, -108.133

A 3 hour rainfall total of 4.50 inches was reported in Bayard.

Hail, Grant

When
November 4, 3:12 AM MST
Where
Grant County, 0.76 mi SSW of Vanadium
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.760, -108.136

Flash Flood, Grant

When
November 4, 3:46 AM MST to 8:30 AM MST
Where
Grant County, 2.92 mi NW of Silver City to 0.63 mi SE of Slvr City Turner Arp
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.804, -108.300

Numerous roads were closed along and near Highway 180 in Silver City due to flash flooding. Other cities affected by the flooding included Santa Clara around Twin Sisters Peak Road and numerous roads around Bayard and Hurley. Rainfall amounts around this area averaged 1 to 2 inches in a couple of hours with a maximum of 4.50 inches in Bayard.

Flash Flood, Sierra

When
November 4, 7:46 AM MST to 10:45 AM MST
Where
Sierra County, 2.52 mi S of Williamsburg to 1.47 mi NW of Las Palomas
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.114, -107.305

Highway 187 at mile marker 35 south of Williamsburg was closed due to flash flooding.

Flash Flood, Sierra

When
November 4, 10:12 AM MST to 12:00 PM MST
Where
Sierra County, 0.55 mi WNW of Hillsboro to 2.06 mi S of Hillsboro
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
32.922, -107.589

All the low water crossings south of Hillsboro were flowing across Highway 27.

Flash Flood, Sierra

When
November 4, 12:00 PM MST to 1:15 PM MST
Where
Sierra County, 13.18 mi NW of Winston to 5.39 mi W of Hermosa
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.493, -107.801

Water and debris were flowing across Highways 52 and 59. Hermosa Road was also closed.

Hail, Grant

When
November 4, 3:40 PM MST to 3:45 PM MST
Where
Grant County, 4.82 mi SE of Faywood
Measured
2 in hail
Reported by
Public
Coordinates
32.523, -108.009

Numerous cars damaged along Highway 180 near Highway 61 exit. Hail covering the ground.

Hail, Dona Ana

When
November 4, 6:24 PM MST
Where
Dona Ana County, 1.76 mi ESE of Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.421, -106.842

Hail, Dona Ana

When
November 4, 8:34 PM MST
Where
Dona Ana County, 0.93 mi WNW of University Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.285, -106.745

Hail, Dona Ana

When
November 4, 8:42 PM MST
Where
Dona Ana County, 0.97 mi E of Ft Fillmore
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
32.302, -106.734

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666442, 666444, 666443, 666445, 666453, 666446, 666447, 666448, 666449, 666454.